Colorado, 2007

Damaging Wind in Colorado, July 4, 2007

July 4, 2007 · NWS GJT · 1 event in 1 county or zone

A strong thunderstorm produced damaging winds at the Browns Park National Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong thunderstorm produced damaging winds at the Browns Park National Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT WED JUL 4 2007

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
HAVE SOMETHING TO TALK ABOUT OTHER THAN HOT AFTERNOON TEMPERATURES.
SOME MID LEVEL MOISTURE SEEPED INTO SWRN COLORADO AND AFTERNOON
STORMS HAVE ALREADY FIRED OVER THE SAN JUAN MOUNTAINS.  RADAR IMAGES
DEPICTING ISOLATED STRONG PULSE STORMS NORTH OF THE TOWN OF LA
PLATA.  CONVECTION NOT VERY DEEP AND BELIEVE ANY SHOWERS WITH SMALL
HAIL POSSIBLE WILL BE SHORT LIVED.  AREAL COVERAGE OF THUNDERSTORMS
WILL CONTINUE TO EXPAND WITH ISOLATED STORMS DEVELOPING AS FAR NORTH
AS THE PARK RANGE.  AIR MASS NOT SUFFICIENTLY MOIST WITH POOR WIND
SHEAR AND THEREFORE MOST STORMS WILL NOT PROPAGATE OFF THE
MOUNTAINS...WITH THE EXCEPTION OF LA PLATA AND ARCHULETA COUNTIES.

THURSDAY AND FRIDAY...MID LEVEL MOISTURE WILL INCREASE OVER ERN UTAH
AND WRN COLORADO FROM DEEPER CONVECTION OVER NEW MEXICO AND ERN
COLORADO.  PRECIPITABLE WATER AROUND THE FOUR CORNERS WILL BE NEAR
ONE INCH OF WATER BY FRIDAY AFTERNOON.  WITH THE HOT AIR MASS IN
PLACE (BUT NOT AS HOT AS THE WRN CONUS AMPLIFIED HIGH WILL NOT BE AS
STRONG)...THUNDERSTORMS WILL HAVE NO PROBLEM FIRING ACROSS ALL
TERRAIN FOR THE NEXT TWO AFTERNOONS.  STORMS WILL BE HIGH BASED AND
WETTING RAINS ARE NOT EXPECTED FOR AREAS BELOW 7500 FEET.  WITH
HIGHER CONVECTIVE POTENTIAL...STORMS WILL HAVE A BETTER CHANCE
MOVING OFF THE HIGHER TERRAIN AND IMPACT THE LOWER VALLEYS.  FOR AN
ADDITIONAL CONVECTIVE BOOST...A WEAK PACIFIC NORTHWEST SHORT WAVE
ROTATES AROUND THE HIGH CORE AND DROPS SOUTH ACROSS COLORADO ON
FRIDAY WITH LOW POTENTIAL VORTICITY.  WITH INCREASED CLOUD
COVER...AFTERNOON TEMPERATURES WILL NOT BE AS HOT ON THURSDAY...AND
FRIDAY WILL BE A FEW DEGREES COOLER AS AFTERNOON CLOUDS WILL BE MORE
NUMEROUS AND DENSER.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE HEAT GOES ON DURING THE EXTENDED PERIOD ACCORDING TO LATEST
MEDIUM RANGE MODEL FORECASTS. HIGH PRESSURE DOME OVER THE AREA WILL
REMAIN AND ECMWF 04/12Z RUN AND 04/12Z GFS RUN NOW IN GOOD AGREEMENT
WITH THIS SOLUTION...IN CONTRAST TO EARLIER RUNS.

HOWEVER...SOME MOISTURE HAS BEGUN TO SLIP UNDER THE RIDGE AND EXPECT
THIS MOISTURE TO BECOME MORE EVENLY DISTRIBUTED ACROSS THE AREA AS
DIURNAL CYCLE STIRS AIRMASS ACROSS THE REGION. AS SUCH...CONTINUED
WITH FORECAST FEATURING AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
FOLLOWED BY NIGHT TIME CLEARING EACH DAY AND NIGHT. HIGHS WILL
MODERATE SLIGHTLY UNDER THIS REGIME...BUT SHOULD CONTINUE TO BE WELL
ABOVE NORMAL. LOWS WILL ALSO MODERATE WITH SLIGHT INCREASE IN
MOISTURE...THOUGH DIURNAL TEMPERATURE SWINGS WILL REMAIN LARGE.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THURSDAY AS HIGH PRESSURE
REMAINS ANCHORED OVER THE REGION. LOCAL WIND GUSTS OF 15 TO 25 MPH
WILL OCCUR EACH AFTERNOON AND EVENING DUE TO STRONG SURFACE HEATING.
EXPECT A FEW THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE...MORE
NUMEROUS IN THE SAN JUAN MOUNTAINS...LATE THIS AFTERNOON AND EARLY
IN THE EVENING. THESE STORMS WILL REMAIN HIGH BASED...PRODUCING GUSTY
WINDS TO NEAR 40 MPH AND LITTLE OR NO RAINFALL. EXPECT INCREASING
THUNDERSTORM COVERAGE OVER THE MOUNTAINS ON THURSDAY AS MORE MOISTURE
WORKS INTO THE REGION.

&&

.FIRE WEATHER...
CONTINUED HOT AND DRY. WILL POST A FIRE WEATHER WATCH FOR THURSDAY
AFTERNOON AND EVENING FOR DRY LIGHTING AND FIRST LIGHTING AFTER DRY
SPELL. LIGHTING ACTIVITY MAY NOT REACH CRITERIA FOR DRY LIGHTING BUT
WITH EXTREME FUEL CONDITIONS AND EXPECTED HIGH PROBABILITY OF STARTS
WISH TO RAISE CONCERNS. ACTIVITY IN THE CENTRAL AND EASTERN SAN
JUANS LIKELY TO HAVE WETTING RAINS...REST OF AREA WILL SEE DRY
THUNDERSTORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FOR ALL OF WESTERN COLORADO FROM 1 PM TO 10
      PM MDT THURSDAY FOR DRY LIGHTNING AFTER A PROLONGED DRY PERIOD
      COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH HAINES INDEX.
.UT...FIRE WEATHER WATCH FOR ALL OF NORTHEAST UTAH FROM 1 PM TO 10 PM
      MDT THURSDAY FOR DRY LIGHTNING AFTER A PROLONGED DRY PERIOD
      COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH HAINES INDEX.

SHORT TERM...PF
LONG TERM...NL
FIRE WEATHER...DJC
AVIATION...NL
Hazardous weather outlook, Jul 4, 2:00 PM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED JUL 4 2007

COZ001>014-017>023-UTZ022>025-027>029-051200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
300 PM MDT WED JUL 4 2007

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM TO 10 PM THURSDAY FOR DRY
LIGHTNING AFTER A PROLONGED DRY PERIOD...LOW RELATIVE HUMIDITY...AND
HIGH HAINES INDEX...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

HOT AND DRY CONDITIONS ALONG WITH LOCALLY GUSTY AFTERNOON WINDS WILL
CAUSE LOCALIZED CRITICAL FIRE WEATHER CONDITIONS. ISOLATED LATE DAY
THUNDERSTORMS...PRODUCING GUSTY WINDS AND LITTLE RAIN...WILL CONTINUE
OVER THE SAN JUAN MOUNTAINS THIS AFTERNOON...COMING TO AN END BY 8
PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND DRY CONDITIONS COMBINED WITH WIDELY SCATTERED DRY
THUNDERSTORMS MAY CREATE WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS ON THURSDAY. IN ADDITION...UNUSUALLY DRY FUELS ACROSS THE
REGION POSE THE DANGER OF EXPLOSIVE FIRE GROWTH. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FROM 1 PM TO 10 PM MDT.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING...
MAINLY OVER THE COLORADO MOUNTAINS NEAR THE CONTINENTAL DIVIDE. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED AND COULD PRODUCE
ERRATIC AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC/NL

The radar

The Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
July 4, 11:23 PM MST to 11:26 PM MST
Where
Moffat County, 20 mi SW of Hiawatha to 12 mi NW of Greystone
Measured
51 kt (59 mph) measured gust
Reported by
COOP Observer
Coordinates
40.776, -108.890

Numerous tree branches were broken off at Brown's Park National Wildlife Refuge. A wind gust of 59 mph was measured at the Ladore RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47208.